Alert archive / Oklahoma / Red Flag Warnings in 2024
Red Flag Warning 6, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Mar 23, 2024, 3:01 PM CDT for 6 counties in Oklahoma. It took effect at Mar 24, 2024, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2024, 3:01 PM CDT (20:01 UTC)
- In effect from
- Mar 24, 2024, 3:00 PM CDT
- Expired
- Mar 24, 2024, 7:44 PM CDT
- In force
- 5 hr
- Issued by
- NWS Norman, OK
Counties Beckham County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Roger Mills County, OK
The radar
The Altus AFB radar (KFDR), 153 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 23, 12:43 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 23, 12:43 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1243 PM CDT Sat Mar 23 2024
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 307 AM CDT Sat Mar 23 2024
Benign weather is expected today as a shortwave ridge axis passes
overhead. Temperatures will be starting off from a slightly below-
average morning low, so even with plentiful sunshine expected, light
northerly winds during the morning will be enough to keep highs in
the low 60s. Those northerly winds will veer around to easterly and
then southerly this afternoon as the ridge axis passes by and a
speed max approaches the southern Plains.
With the approach of the speed max and height falls commencing
tonight, a northward return of the modified Gulf airmass from the
previous two days will occur. This will keep lows tonight rather
mild, and will also aid in the development of widespread cloud
cover. The most notable weather impact tonight will be the beginning
of a prolonged period of very windy weather, as 6-hour pressure
falls of up to 6 mb will occur across the Palmer Divide region and
the pressure gradient will dramatically sharpen across our CWA.
Southerly winds will increase to up to 25 knots in northwest
Oklahoma by daybreak with gusts nearing 40 mph.
Meister
&&
.LONG TERM...
(Sunday through Friday)
Issued at 307 AM CDT Sat Mar 23 2024
Sunday is still likely to be the most impactful weather day of the
upcoming week on multiple fronts within our area. The bottom-line:
confidence is high in a period of very strong winds across western
and northern Oklahoma with widespread gusts in excess of 50 mph
expected. Confidence is medium-high in a potentially volatile fire
environment along and west of a Pacific front that will enter our
western counties by mid afternoon. And confidence is low-medium
in severe weather potential, with the risk for scattered discrete
supercells to develop with all hazards possible across north
central Oklahoma late in the afternoon. A technical breakdown with
some of the nitty-gritty details is included below.
High Winds:
Grand ensemble guidance has backed off ever-so-slightly compared to
24 hours ago regarding the maximum wind gusts expected across
northern and western Oklahoma, likely due to the potential for
rather expansive midlevel cloud cover during the afternoon. This
means that most area's maximum wind gusts might be more in the 50-55
mph vicinity than 55-60 mph, but will still be plenty for potential
infrastructure/powerline issues. The periods of highest winds are
broken into two meteorologically distinct regimes. The first will
begin early in the morning and last through about midday as the core
of an extremely powerful 75 knot southerly LLJ passes over northwest
Oklahoma. After the LLJ shifts off to the east and the Pacific front
mixes eastward, a period of very strong westerly winds is probable
across western Oklahoma within the descending branch of a robust
LLTR. Within both of these regimes, the loss of daylight heating and
a slight slackening of the pressure gradient will lead winds to
recede below the impactful level by midnight.
Fire Weather:
Confidence has increased relative to 24 hours ago regarding the
placement of the Pacific front by mid afternoon and subsequent
gusty/torching conditions that will rapidly escalate fire weather.
The "undermixed" set of short-range models (the NAM and NSSL WRF)
depict the boundary to be right along the 100th meridian by 21Z,
while the "overmixed models (HRRR/RAP/RRFS and the MPAS cores) show
the front a full county further to the east. Given the limited green-
up and lack of precipitation over the last few weeks, would lean
toward the overmixed set of models, and this is reflected in the
forecast grids. Behind the front, relative humidity will drop as low
as 15 percent with the aforementioned 50 mph gusts possible. The
HRRR, TTU WRF, and MPAS models all depict a narrow but robust LLTR
with temperatures 5-10 degrees warmer than locations east/west of
it. The eastern fringe of this LLTR will be watched closely for the
greatest fire potential - this roughly will coincide with the
western tier of counties in Oklahoma, where critical fire weather is
expected. Near-critical fire weather may also occur in the adjacent
tier of counties in western north Texas, but recent rainfall has
been much more beneficial there.
Severe Weather:
Moisture return will be the main question ahead of the arrival of
the upper trough Sunday afternoon and evening. Models continue to
show the relative dry/mixed patch in southern Texas advecting into
western Oklahoma by the afternoon, which may lessen boundary layer
moisture content.
With that said, an extremely narrow axis of instability will set up
just east of the Pacific front by the afternoon as very cold
temperatures arrive aloft. Given the amount of forcing available, it
is nearly certain that convection initiation of some sort will
occur. What nature that CI takes is an open question - updrafts may
struggle with the meager instability and decay as soon as they move
of of the dryline circulation, or they may rapidly evolve into very
low-topped supercells. If the latter occurs, it would most likely be
across north central Oklahoma. Shear profiles and thermodynamics
would favor the very efficient production of large to very large
hail, and if storms are able to organize rapidly enough within
that unstable axis, low-level mesocyclones could develop quickly
with a threat for tornadoes. The tornado threat will be highly
limited in temporal nature, as storms will outrun the instability
axis within 2-3 hours at the most. Confidence that supercells
develop is low- medium.
As the Pacific front advances eastward overnight, richer boundary
layer moisture will advect northward. This will favor the
development of a squall line along and south of I-40. Given the
continued presence of a 50 knot LLJ, damaging wind gusts and
mesovortex-generated tornadoes are possible within this squall line.
Confidence that the squall line develops is low-medium.
Remainder of the week:
After all of that fun, a cold front will push on through Sunday
night into Monday morning. We will experience a couple of days of
dry weather with well-below-average temperatures, including the
likelihood of a hard freeze along and north of I-40 on Tuesday. A
slow moderating trend will begin by the middle of the week, with
highs finally returning to or above normal by Thursday. A period of
precipitation looks possible on Wednesday morning, and this may need
to be watched for some light snow across northwest Oklahoma.
Confidence in any winter precipitation is very low.
Meister
&&
.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Sat Mar 23 2024
Expect increasing south to southeast winds throughout the forecast
period. By 05-08Z, most terminals should be gusting over 20 kt. In
addition, LLWS will impact WWR by 05Z. MVFR cigs are expected over
most terminals after 09Z. There's at least a 30 percent chance of
light rain/drizzle developing after 12Z across most of OK, which
could lower cigs below IFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 52 67 49 60 / 10 50 60 0
Hobart OK 51 73 43 59 / 10 50 20 0
Wichita Falls TX 55 73 50 66 / 0 30 30 0
Gage OK 49 77 33 50 / 10 40 10 10
Ponca City OK 48 64 45 57 / 10 80 70 0
Durant OK 50 67 55 71 / 0 30 80 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...High Wind Watch from Sunday morning through late Sunday night
for OKZ004>006-009>011-014>018-021>024-033>035.
Fire Weather Watch from Sunday afternoon through Sunday evening
for OKZ004-009-014-021-033-034.
TX...None.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...03Hazardous weather outlook, Mar 23, 12:01 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Norman OK 1201 PM CDT Sat Mar 23 2024 OKZ004>048-050>052-TXZ083>090-241715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1201 PM CDT Sat Mar 23 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Strong to severe thunderstorms are expected Sunday afternoon through Sunday night across western, northern, and central Oklahoma. The main threats will be hail up to the size of golf balls and wind gusts near 60 to 80 mph, although a tornado or two cannot be ruled out mainly across northern Oklahoma. Thunderstorm chances may increase late Sunday night into early Monday morning across southeastern Oklahoma, although the threat of severe weather will likely diminish. .Fire Weather... Critical to extreme fire weather conditions are expected across far western Oklahoma and far western north Texas late Sunday afternoon and evening. .High Winds... Strong non-thunderstorm wind gusts approaching 50 to 60 mph, are expected across western and perhaps portions of central Oklahoma from late Sunday morning through Sunday evening. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:04 PM CDT | Wind Advisory | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 37 more | 34 hr |
| Mar 23, 3:01 PM CDT | Fire Weather Watch | OUN | Foard, Hardeman | 12 hr |
Nearby
Red Flag Warnings in Oklahoma, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.